I stop these drugs on all the older patients I see because they are invariably at the root of nearly all their problems.Neal is particularly opposed to prescribing statins for men over 80 who have shown no sign of heart disease.
That's me. I've been taking the most popular statin -- Lipitor -- to control my cholesterol for almost 25 years. Neal said that if your HDL (the so-called "good cholesterol") is over 45, you shouldn't worry about the other numbers (the total cholesterol reading and the one for LDL, the "bad cholesterol").
After my regular physical earlier this year, my doctor reported that my HDL good cholesterol number was "a splendid 68," well above Neal's benchmark of 45. So I decided, "What the hell, I'll take a Lipitor holiday and see what happens." That was exactly four months ago.
Today's Test Results
This morning, I went back to my primary care doctor and got a new blood test for cholesterol. He called this afternoon with the results: my total cholesterol number, which had been 161 this spring now was 289. AND my "bad cholesterol" had more than doubled, from 81 to 196. Interestingly, my good cholesterol was virtually unchanged, dropping barely from the "splendid" 68 to 67.
My primary doctor, who had dismissed Neal's case against statins when I described it to him this morning, said the new test results clearly demonstrated that I need to get back on the Lipitor. I suspect Neal would argue that it's the HDL good cholesterol number that counts and -- since that hardly changed -- there's no need to continue taking Lipitor.
So, what do I do? It's a close call, since other peer-reviewed reports have also questioned using statins for elderly patients with no signs of heart disease. One study actually speculated that "statins may increase all-cause mortality in this group of elderly individuals without CVD [coronary vascular disease]."
Neal says the most common undesirable side effects from statins are muscle pain, fatigue, and weakness. I've been dealing with all-of-the-above ever since my car accident -- and the fractured vertebra it caused -- in August, 2011. I haven't noticed any improvement in those three side effects during my recent Lipitor holiday.
What would you do? I chose to resume taking 20mg of Lipitor at bedtime tonight. But I'll monitor whether there's any increase in muscle pain, fatigue or weakness. And I'll do more research on what it means to have "splendid" good cholesterol, but lousy numbers for total cholesterol and bad cholesterol.
Aging ain't easy.